Header graphic for print
Dangerous Drugs & Medical Devices News & Commentary on Prescription Drug & Medical Device Lawsuits

Risk for birth defects “2-3 times greater” with in utero exposure to AEDs

Posted in Depacon / Depakene / Depakote

An article titled “The European Registry of Antiepileptic Drugs and Pregnancy”, from the Department of Experimental Neurology, University of Berlin, by Kretz R., et al., states that “All old-generation antiepileptic drugs (AEDs) are considered to be teratogenic. In Germany, one out of 200 pregnant women (0.5%) is treated with AEDs for epilepsy. The risk of major malformations following exposure to AEDs during the first trimester of pregnancy is two to three times the rate reported in the general population, which is estimated at 2-3%.”

Teratogenicity refers to the fetus damaging capabilities associated with antiepileptic drugs.  These risks are a concern for all epileptic women wishing to bear children.  Complete and accurate data on this subject is not easily available and inadequate sample sizes create gaps in the knowledge needed to fully understand the effects of antiepileptic drugs during development.  And sadly, little research has been done on the newer generation of AEDs, so many doctors do not have the proper information they need to accurately explain the risks involved to their patients.

Kretz further explains, “The European Registry of Antiepileptic Drugs and Pregnancy is a prospective international multicentre study of pregnancies with AEDs. In Germany the project was started in 2001 and so far more than 500 pregnancies have been enrolled. The enrollment rate is 4% of 4,000 pregnancies with AEDs reported annually.”  Antiepileptic drugs have shown to inhibit the absorption of Folic acid in the body.  This lack of absorption may increase the risk of major congenital malformations in a exposed fetus or embryo, so for this reason, many doctors start their patients on a folic acid regiment, before and during the entirety of their pregnancy.

Folic acid is a naturally-occurring substance found in foods such as collard greens, sunflower seeds, and spinach.  The least amount of exposure for a fetus to AEDs creates a lower risk for major congenital malformations, so taking only one medication is preferred.  This may not always be possible due to the fact that some women do not have epilepsy that can be controlled with one medication.

Since many women were left uninformed of the risk for birth defects associated with antiepileptic drugs, many AED birth defect lawsuits have been filed.  If you used Depacon and your child was born with a congenital malformation, please do not hesitate to contact our team of Depacon lawyers, for you may be entitled to compensation for the suffering your family endured.

For a free, no-obligation case consultation, call our e-mail our team at your convenience.

(855) 452-5529


Also, our Depacon Lawsuit Information page is a great place to start if you have any questions about Depacon.  Call today and see how we can help!